It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Help controlling Pain w/ Lympodema MIX

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 07-29-2014, 10:48 AM   #1
    RiverDePriest
    Newbie
    (female)
     
    RiverDePriest's Avatar
     
    Join Date: Jul 2014
    Posts: 1
    RiverDePriest HB User
    Help controlling Pain w/ Lympodema MIX

    I have a boyfriend who is battling Bladder cancer.

    We live in a small town in Colorado, where the medical professionals seem to all contradict each other 24/7, no one is very 'professional', and you never know the right road to take.

    That said, the BF has had his Bladder removed, a Neo-bladder put in, and still, it spread to his nodes. So they've disected the nodes in the groin, and now he has permanent Lympodema. His legs/groin are constantly swollen. We've recently decided to NOT do Chemo/radiation any more, and now have signed up with Hospice.

    Well, the hospice nurse is trying to switch him from 60MG MSCONTIN (twice a day), so 120 MsContin Total, to 50mcg Fetanyl, the patch (sorry spelling?). She seems to be clueless half the time.. She wants him to continue taking MScontin AT THE SAME TIME as the patch, to 'switch' over. Is this safe, or correct? The pharmacist told me no, it's not, as it can cause death and respiratory depression.... Should we be converting over? We're only switching because 120 daily of MsContin (total for a 24 hour period) isn't working as well as it once was..

    Should we be switching to the patch, and if so, what's the SAFE way to switch? If some think the patch isn't safe, please let us know.

     
    Sponsors Lightbulb
       
    Old 07-29-2014, 05:42 PM   #2
    Shoreline
    Senior Veteran
    (male)
     
    Join Date: Jun 2003
    Posts: 3,519
    Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
    Re: Help controlling Pain w/ Lympodema MIX

    High RiverDe Priest, I don't think anyone on the forum would contradict what his doc has done, I would remind you That Nurses and Nurse practitioners don't generally create the treatment plan. NP in Pain management work under the supervision of an actual doctor I cant imagine a NP managing hospice cases without the supervision of a doc. Just to give you a reference point, IMO I don't think 50 MCG is going to give you much more relief or any at all over his present 120 mg of morphine a day. They are pretty comparable in strength.

    Hospice has a different philosophy than Pain Management, more aggressive prescribing is generally preferred by patient and family if he is suffering. The way the patch works is it takes roughly 17 hours for the dose to reach the maximum level it will, so if they said continue the first day and then stop that would be a normal pain management move and probably leave him no better than he was doing on the morphine alone, However if he reaches 17 hours on both combined without any ill effect and is getting pain relief that is the goal. I don't want to say safety goes out the window in hospice care but you may want to make sure they understand what his expectations are, if he wants to hang on as long as possible and just know he has the meds their if he needs it, he needs to explain that wish. Otherwise the goal is to make him comfortable. Doubling his opiate intake if he is miserable isn't an outrageous move in hospice. If he continue the MSC and puts a patch on, its not like he will instantly get the full effect of the patch. You would basically have all day to watch for over sedation or respiratory suppression to develop. Patches can be removed. They do make an auto injector filled with narcan/naloxone if you are afraid of over sedation or OD and want something on hand just in case. Its called an Evzio pen

    Is he in patient or outpatient. If he is in patient he is just fine and I wouldn't be concerned other than making sure his wishes are understood and carried out. In hospice sometimes not waking up at some point is better than somehow making it through another day by sure will. And the opposite can occur where if someone was extremely under medicated that alone can make someone say no more, just manage the pain.

    I had an uncle that had done just that, removed all support when he could no longer eat from pancreatic cancer. He asked for hospice and said he didn't care just manage the pain. However once his pain was managed he regained his strength and his will to live, he restored the feeding tube and ended up going to a rehab, regaining strength and weight once the pain was managed and is still alive and now home 6 months later after saying no more and given weeks to live. They can just steadily increase until you don't wake up. Its not considered assisted suicide to simply manage his pain when the cause of death is going to be the terminal illness. Obviously these things vary from state to state, But the important thing is to understand and carry out your BF wishes. If he has been suffering tremendously, its unlikely the dose increase would harm him, great pain requires great amounts of pain meds.

    I guess all our views on hospice are based on experience and I watched my grandparents suffer immensely back in the 80s prior to the invention of OxyContin and 30 mg oxycodone tablets. Heck they only made 5 mg Percocet or Percodan, There wasn't much stronger to take home back then. I recall they had liquid morphine but nothing in strength wise like the use these days. There was dilaudid and morphine. That was pretty much it and nobody had used doses that are now used on people with chronic pain. They have learned a lot about tolerance and dosage limits or the lack of limits if one is tolerant. What they are suggesting would basically double his dose. If he was taking 1 10 mg percocet and they said go ahead and take 2 at a time would you be as concerned? Doubling is doubling and that is what they are offering by adding a patch of that strength. By all means keep an eye on him. Discuss the narcan injector is he is at home and be sure you know his wishes and his thoughts. Truly sorry you both have to go through this. Take care, Dave

    Last edited by Shoreline; 07-29-2014 at 07:11 PM. Reason: change husband to BF, Sorry.

     
    The Following User Says Thank You to Shoreline For This Useful Post:
    tuloud54 (07-30-2014)
    Old 07-30-2014, 09:11 AM   #3
    tuloud54
    Member
    (male)
     
    tuloud54's Avatar
     
    Join Date: Jan 2005
    Location: Mesa,Az
    Posts: 69
    tuloud54 HB Usertuloud54 HB Usertuloud54 HB Usertuloud54 HB Usertuloud54 HB Usertuloud54 HB User
    Re: Help controlling Pain w/ Lympodema MIX

    So,so sorry this is happening. Shoreline has said it perfectly in my opinion.I took care of dying sister who was given 2 months to live and she made it for 26 months but only at the very end was she in very bad pain.Thankfully we had a kick donkey good time for 2 years.When she did finally go to hospice it was because I could no longer manage her pain from home.She was in hospice for about 5 days and then passed on. No one needs to suffer in this day an age. I was on 50 mcg patch and oxycontin for years until I decided my pain was not leaving and the pump was needed for quality and quantity of life It worked and I am grateful. The most important thing is your boyfriend have his desire written DOWN.It really did not matter what my sister told me unless she had written it all down.She did. My prayers go out to your boyfriend and all the people he touched. God Bless. Tom

    Last edited by tuloud54; 07-30-2014 at 02:27 PM.

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:48 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!